Looking to lose weight? Try our FREE Calorie Counter »  |  Log In
Articles Fitness Nutrition

How to Lower Your Caffeine Intake without Headaches

Mar 17, 2010

There are many reasons why you might choose to lower your overall daily intake of caffeine. Caffeine can contribute to several health issues, including high blood pressure, anxiety, insomnia and increased heart rate. Some people simply choose to reduce their dependence on caffeine as a stimulant for reasons other than doctor's orders. Either way, removing caffeine from your diet can be problematic, especially if you are accustomed to consuming a great deal of it on an average day.

Symptoms of Caffeine Withdrawal

As with any stimulant, caffeine produces a response in your body. When the stimulant is removed, various unpleasant symptoms can occur. These include:

  • Headaches
  • Irritability
  • Depression
  • Nausea or vomiting
  • Excessive sleepiness

Most people who choose to remove or reduce their caffeine intake would prefer to avoid as many of these symptoms as possible. Some of them, particularly headaches, can be quite severe. In order to avoid headaches and other unwanted symptoms of caffeine withdrawal, you can take several precautions and follow some specific guidelines and likely get over your caffeine addiction with little discomfort.

Factors That Can Affect Your Caffeine Reduction Strategy

If your doctor has suggested that you reduce or eliminate caffeine consumption, or if you have simply decided to reduce your caffeine intake for other reasons, you will probably have a better and more successful experience if you take it slowly. How your body reacts to your caffeine consumption as well as caffeine withdrawal depends on several factors.

  • The amount of caffeine you usually consume per day. The more caffeine you're used to, the more likely you are to have an adverse reaction when you stop consuming it.
  • Your body weight. Smaller amounts of caffeine have a more profound effect on smaller people
  • If you smoke. Smoking as well as certain medications can increase the effects of caffeine.
  • Stress. Stress, as well as generalized anxiety disorders, exacerbate many effects of caffeine consumption

Removing Caffeine From Your Daily Routine

There are several ways to approach the task of lowering your intake of caffeine. While some might want to stop cold turkey, this is the method most likely to lead to adverse side effects. Instead, try one of these approaches to gradually reduce the amount of caffeine you consume each day:

  • Switch to a coffee with less caffeine. Ask for a half-caf latte instead of full strength. If you're making coffee at home, use half regular coffee and half decaf. Some brands even make half-caf ground coffee to save you the mixing step.
  • Switch to lower caffeine sodas. When it comes to caffeine content, not all sodas are made alike. Check the caffeine content on the can, or look up a chart online that tells you how much caffeine is in a glass of your favorite soda.
  • Check labels on medications. Believe it or not, many medications contain caffeine. While you're working on reducing your caffeine intake, be sure to check those labels, as well.

As you continue your quest, reduce the caffeine even more, until you're only consuming decaffeinated coffee and sodas without caffeine. By taking this cautious approach, you can reach your goal without pain.

Article Comments